Could Metformin side effects be a thing of the past? 30 January 2017 Could Metformin side effects be a thing of the past? Researchers hope some side effects of metformin, such as unusual tiredness, nausea, vomiting and diarrhoea, could be a thing of the past if they can answer one of the remaining riddles associated with the drug. Dr Tongzhi Wu, from the University of Adelaide, was recently awarded a Diabetes Australia Research Program grant to help study how metformin is absorbed into the body and how it lowers blood glucose levels. “Metformin is one of the most widely prescribed drugs in Australia. It is safe and effective but there are still some things we don’t know,” Dr Wu says. “For example, taking metformin in tablet form is far more effective in lowering blood glucose levels than taking it intravenously. This is opposite to the way most drugs work. “I think it has something to do with how metformin interacts with the gastrointestinal tract – the stomach and the intestines. “This is why metformin needs to be taken in relatively large quantities compared with other drugs.” Dr Wu said he hoped his research would contribute to the development of new ways of administering the drug. “If we can work out why the reaction with the ‘gut’ is so important to how metformin lowers blood glucose levels, then that knowledge will lead to new, more targeted ways of taking the drug,” Dr Wu said. “Better targeting could mean smaller doses and this could reduce the likelihood of developing adverse effects like nausea and diarrhoea.” The Diabetes Australia Research Program was established in 1987 to support and develop diabetes related research across Australia. The program provides funding towards the prevention, management and cure of all types of diabetes, as well as enabling and fostering young and upcoming researchers in the field of diabetes research. Each year outstanding research projects are selected through a merit based, competitive, peer review process.